Life as a teenage girl can be emotionally draining as it is, but taking oral contraceptives could make it even more gloomy. According to a new study, 16-year-old girls who took birth control pills showed more depressive symptoms than their counterparts who were not on the pill.
The pill is perhaps the most efficient birth control method. Today, more than 100 million women around the world use hormonal birth control pills, and they are particularly popular among teens. The pill is so widely used that some women who are not sexually active take it in order to reduce menstrual pain or treat acne. But, although the pill has been around for decades, there is still a lot we don’t know about its effects, especially among younger users.
In the new study, psychiatrists at the University Medical Center Groningen in the Netherlands analyzed data from the Tracking Adolescents’ Individual Lives Survey. This longitudinal study of teens and young adults included the contraceptive practices and mental health assessment of 1,010 female participants ages 16 to 25, from 2005 to 2016.
The results suggest that 16-year-old girls using oral contraceptives reported 21.1% more depressive symptoms, on average, than 16-year-old girls who weren’t using the pill. This group experienced more episodes of crying, hypersomnia, and eating problems than their counterparts. However, this difference in depressive symptoms wasn’t recorded at ages 19, 22, and 25.
Researchers note that the magnitude of the association is small and the depressive symptoms are rather mild — or at least not strong enough to constitute clinical or major depression. This was an observational study, hence the researchers couldn’t infer any cause-effect relationship, i.e. if the pill causes depression. For instance, it could be that teens who are prone to depression may be more likely to start using oral contraceptives.
That being said, these are evident mood changes seen in the oral contraceptive-using adolescents, who constitute an emotionally vulnerable population.
As such, teenage girls and their parents should bear in mind the risk of enhancing depressive episodes and symptoms when contemplating the best contraceptive method to use. Puberty is not only marked by rapid growth and changes in the body, but also in the brain. Sex hormones such as estrogen and progesterone, for instance, are known to affect the brain during puberty. It is therefore reasonable to consider that synthetic estrogen and progesterone — both core ingredients in most birth control pills — could trigger consequences to mental health during this sensitive period.
“Although oral contraceptive use showed no association with depressive symptoms when all age groups were combined, 16-year-old girls reported higher depressive symptom scores when using oral contraceptives. Monitoring depressive symptoms in adolescents who are using oral contraceptives is important, as the use of oral contraceptives may affect their quality of life and put them at risk for nonadherence,” the authors concluded in the journal JAMA Psychiatry.
Previously, researchers at the University of British Columbia published a study in the Journal of Child Psychology and Psychiatry, in which they examined data on 1,236 women between the ages of 20 and 39 enrolled in the National Health and Nutrition Examination Survey who had provided information about their history of contraceptive pill use. Almost half of the women in the sample had first used contraceptive pills as teenagers; these women were at a higher risk for being clinically depressed (16%) years later, compared to women who had never used contraceptive pills (6%), and also compared to women who had only started taking contraceptive pills as adults (9%).
New studies in the future might shed light on why 16-year-old girls on the pill report more depressive symptoms but not older age groups.